11 answers

Second Depo Shot Vs. Side Effects

My first Depo shot will wear off in about two weeks, and I am curious to hear from mom who have had the second shot. The literature says that the side effects likely wear off after the first shot. Was this true for you?

I have two kids, one 3 yr old and one 5 month old, and I'm really only considering getting the second shot b/c we will be doing a lot of traveling in the next three months, and dealing with the general holiday craziness.

But, if the consensus is that the side effects are not likely to wear off, I'd rather deal with the pill, than be crazy myself.

The side effects that have been bothering me are decreased libido and some depression-like syptoms. I also had the diziness, but it wore off after a few days, so I have reason to believe there might be hope for the others. I felt just fine for the first 2 months after having the baby; I didn't have the reduced libido or emotional effects until I started the depo, though it took me a while to realize what was going on; I just assumed this was the "new normal," but as I get closer to the end of this three month depo cycle, I'm starting to feel better.

My doctor also suggested that there might be something she can give me to counteract some of the symptoms, if I decide I need it, but I'm leery of taking too much stuff. (I'm breastfeeding, and intend to continue.)

Did anyone else have a reduction of side effects after taking the second depo shot?

1 mom found this helpful

What can I do next?

So What Happened?™

I suppose I should have explained a bit further. I have tried several forms of hormonal birth control; the pill, the mini pill, the patch and now depo. So far, including the depo, the time I was on the mini pill (between daughters one and two) has been the only time in my life I have had a regular period. I was really hoping that the "no period" part of depo would work for me, as that combined with not having to take the pill just seemed the most convenient option. But from the responses of people who have taken the depo, it seems that you ladies either had no side effects from the start, or had them continuing no matter how long you took it. So, I guess I'll go back to the mini pill I was taking before starting the depo. I've already cancelled my appointment to get the second shot. Thanks to everyone.

Featured Answers

I was on Depo for 4 shots. In that time, I lost my libido completely. It has been over 10 years, and it hasn't ever come back like it was. It took an additional year for my period to come back after I stopped taking the shots. I had a great amount of difficulty getting pregnant (several years later). And the worst of all was my VISION loss. By the end of the year, my vision was 20/60 with my glasses ON. I went from about 20/120 to 20/400 in that one year. It says somewhere in the fine print that it could do that. I just glazed over it as one of those-"it will never happen to me" kind of things. Since then, I have had very little vision changes. I cannot even see the speedometer in my car without my glasses, much less the other cars on the road. I wish I had never taken it at all.

1 mom found this helpful

More Answers

Hi A.,
I was on the Depo for 7 years before I had my third child. The best thing I can say about it was no periods for 5 of those 7 years. Now, with that said the side effects were not worth it. If I knew then what I know now,I would not have taking it. But please know everyone's body is so different.

My sister-in-law had serious weight gain while I had none. I suffered serious depression that almost destroyed my family and I later ended up on medication. I got off the depo to have my third child 7 years ago. I chose NOT to continue it after I had him and while breastfeeding, just a personal choice. So you have to do what is best for you. If you are done having babies I would have hubby have a vasectomy. If you aren't done then I would look into something else. Just my little opinion.
E.

1 mom found this helpful

A.,

I had the Depo shot twice and quit after that. I don't remember being depressed but that could be because I didn't have time to focus on it with a 19 mo old and a newborn. ;) However, I definitely experienced my sex drive decreasing along with weight gain. So not what I wanted after having the baby! haha! You could try the mini pill since you're still breastfeeding. I did this with my first son and it worked great. It's progesterone only. Ask your doctor about it before getting the shot. Hope this helps.

M.

1 mom found this helpful

I was on Depo for 4 shots. In that time, I lost my libido completely. It has been over 10 years, and it hasn't ever come back like it was. It took an additional year for my period to come back after I stopped taking the shots. I had a great amount of difficulty getting pregnant (several years later). And the worst of all was my VISION loss. By the end of the year, my vision was 20/60 with my glasses ON. I went from about 20/120 to 20/400 in that one year. It says somewhere in the fine print that it could do that. I just glazed over it as one of those-"it will never happen to me" kind of things. Since then, I have had very little vision changes. I cannot even see the speedometer in my car without my glasses, much less the other cars on the road. I wish I had never taken it at all.

1 mom found this helpful

i took depo for about a year...before i'd had kids. Let me tell you that i stopped because i felt fragile, like i'd lost bone density and could fall over and break a hip! It was probably not THAT dire and i went back to normal afterwards, and had a child and then opted for Fertility Awareness Method. I am now deficient in progesterone production. Personally, I think it's from pumping my body full of birth control hormones for so long...but i can't really scientifically verify that.
If you are having depression, just find an alternative. It's not worth it. I've known many women who eventually flipped out on the stuff. And who wants to go through life with that. Hormones are powerful stuff, including the synthetics!
My advice is to learn your signs through the fertility awareness method - it's actually harder to get pregnant than it seems...and there's something really great about tracking your cycle and knowing when and why you feel certain ways. It's been almost 4 years and I'm still with only one child ;D
Good Luck and God Bless!

Consider an alternate form of birth control other than the Depo shot. If you are having negative side effects, than there are other options that don't have those type of side effects.

I am on the depo and I think I am doing just fine on it. I do not have a period which I really like. I did try the Merina and I didn't like it. First off it was painful to put in and my body rejected it cause it stared to push it out and that was bothersome too. The doctor had to take it out and not to mention that I bled for the entire month I had it in. Different things work with different people. Hope it all works out for you.

I was always too worried about doing anything that I couldn't stop doing to my body, so I never tried the depo...I was too worried about (is it 2 or 3 months) of hormones I couldn't control.

I really liked the Nuva Ring...only replace it every 30 days (couldn't feel that it was even there)...and if I didn't like the hormone side effects I could remove it at anytime.

I also liked the Patch, but moved on to the ring because I hated having to change it weekly.

I did NOT like the Minera IUD...I bled pretty much the whole time (13 months) I was on it. I had cramps the first 3 months straight. I would have gotten it out much sooner but with a 2 yr old and a baby, who could find time to get back to the doctor.

Hope this helps...

My biggest side effect was weight gain. No matter what diet or exercise plan I tried I couldn't hinder nor lose the weight until after I went off the shot. Also, Depo causes bone calcium loss. If you continue with the shot make sure you are taking calcium supplements as well.

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.